MAUDE Adverse Event Report: SMITH & NEPHEW, INC. PROFIX POR FEMORAL LT SZ2; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. PROFIX POR FEMORAL LT SZ2; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71502220
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Fall (1848); Failure of Implant (1924); Implant Pain (4561)
Date of Event 09/05/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after tkr surgery, the patient suffered a falling in may 2020 and since then, experienced pain, recently it was detected a metalic fragment in x-ray.This adverse event was treated by a revision surgery on (b)(6) 2022.During surgery was found a fracture in the femoral component in fragments, the device was changed and procedure was completed using a competitor device.Patient was not harmed.
 
Additional Manufacturer Narrative
Section h6 was updated.Section h10: the device was not returned for evaluation but the pictures were reviewed, and revealed that the device is fractured.The clinical/medical investigation concluded that, the reported fall was the clinical root cause of the component¿s breakage and not a mal-performance of the product.The patient impact would the pain, the revision surgery and recovery period.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that the implant can break or become damaged as a result of strenuous activity or trauma, and has a finite expected service life and may need to be replaced in the future.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the inspection procedure, the final inspection includes the verification of part configuration per print as well as verifying that ground surface is well blended, parts are free of cracks, inclusions, porosities, burrs, sharp edges, and damaged areas.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury or abnormal loading of the limb.The contribution of the device to the reported event could be corroborated as the device fractured and a revision surgery was performed to change it.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.The visual inspection revealed that the implant fractured into two pieces.The clinical/medical investigation concluded that after a total knee replacement surgery (unknown date) , the patient fell in 2020 and experienced pain from then on.An x-ray detected a metallic fragment.During the revision surgery in (b)(6) 2022 a fractured femoral component was found.The device was exchanged using a competitor¿s device.Pictures and x-rays have been submitted.Reportedly, the patient was not harmed.The reported fall was the clinical root cause of the component¿s breakage and not a mal-performance of the product.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that the implant can break or become damaged as a result of strenuous activity or trauma, and has a finite expected service life and may need to be replaced in the future.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the inspection procedure, final inspection includes the verification of part configuration per print as well as verifying that ground surface is well blended, parts are free of cracks, inclusions, porosities, burrs, sharp edges, and damaged areas.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.The root cause of this event was determined to be the reported fall.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference number: (b)(4).

Brand Name
PROFIX POR FEMORAL LT SZ2
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15519159
Report Number1020279-2022-04235
Device Sequence Number2674467
Product Code JWH
UDI-Device Identifier03596010219268
UDI-Public03596010219268
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K933958
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/09/2018
Device Model Number71502220
Device Catalogue Number71502220
Device Lot Number08CM07623
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2022
Supplement Date Received by Manufacturer10/21/2022
03/17/2023
Initial Report FDA Received Date09/30/2022
Supplement Report FDA Received Date11/04/2022
03/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/11/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age74 YR
Patient SexFemale